Data on Drug-Induced Liver Injury

Two recent studies provide complementary information regarding the causes and consequences of Drug-Induced Liver Injury (DILI).:

  • Chalasani N, et al. Gastroenterol 2015; 148: 1340-52.
  • Goldberg DS, et al. Gastroenterol 2015; 148: 1353-61.

The first study looked at 899 patients with DILI in the DILI Network which is a consortium of several academic institutions funded by the US National Institutes of Health.  Antimicrobials were the most commonly implicated agents (408 cases); however, dietary/herbal supplements were another common cause (145 cases).  Top 10 individual agents:

  • Amoxicillin-clavulanate (Augmentin) (n=91)
  • Isoniazid (n=48)
  • Nitrofurantoin (n=42)
  • Sulfamethoxazole/trimethoprim (n=31)
  • Minocycline (n=28)
  • Cefazolin (n=20)
  • Azithromycin (n=19)
  • Ciprofloxacin (n=16)
  • Levofloxacin (n=13)
  • Diclofenac (n=12)

Key findings:

  • Overall, 10% of patients with DILI died or required liver transplantation.
  • 18% developed chronic injury pattern; this was more common in patients with a cholestatic liver injury.
  • Mortality was high in patients with DILI and concomitant severe skin reactions.  Causative agents of DILI with either Stevens-Johnson Syndrome or Toxic epidermal necrolysis included azithromycin (n=2), lamotrigine (n=3); and one case for each of the following: moxifloxacin, diclofenac, carbamazepine, nitrofurantoin, and possible cephalexin (patient rec’d lamotrigine as well)
  • Preexisting liver disease increased the likelihood of mortality (16% versus 5%)

The second article, a retrospective cohort study using data from >5 million covered individuals over a 7-year span from Kaiser Permanente Northern California, identified 62 inpatients categorized as having definite or possible acute liver failure (ALF).  In this cohort, 32 (52%) had DILI.  Leading agents of DILI-ALF:

  • Acetaminophen n=18
  • Herbal/dietary supplement n=6. Chinese herbals (n=2), pine needle tea, saw palmetto, one unspecified herbal.
  • Antimicrobials n=2

Bottomline: Antibiotics and herbal supplements, both of which are often used without apparent benefit, can lead to liver failure

Related blog posts:

Soapes Creek, Atlanta

Soapes Creek, Atlanta

4 thoughts on “Data on Drug-Induced Liver Injury

  1. Pingback: So, What Could Go Wrong with Unregulated Dietary Supplements? | gutsandgrowth

  2. Pingback: My Favorite Posts 2015 | gutsandgrowth

  3. Pingback: Predicting a Bad End in Drug-Induced Liver Injury | gutsandgrowth

  4. Pingback: Drug-Induced Liver and Skin Reactions | gutsandgrowth

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.